New Mexico, 2014Flash Flood in New Mexico, September 24, 2014
September 24, 2014 · NWS EPZ · 1 event in 1 county or zone
Residual moisture from Hurricane Odile was getting trapped under a building upper ridge across the Rockies. A weak upper level disturbance came down the east side of this ridge and triggered showers and thunderstorms over the western Sacramento Mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Residual moisture from Hurricane Odile was getting trapped under a building upper ridge across the Rockies. A weak upper level disturbance came down the east side of this ridge and triggered showers and thunderstorms over the western Sacramento Mountains. Slow storm motion combined with the plentiful moisture led to locally heavy rain and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 24, 1:06 PM MST, 24 minutes earlier.
Area forecast discussion, Sep 24, 1:06 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
206 PM MDT WED SEP 24 2014
.SYNOPSIS...
HIGH PRESSURE ALOFT FOLLOWED BY WESTERLY WINDS WILL BRING
SEASONABLY WARM MOSTLY DRY WEATHER TO SOUTHERN NEW MEXICO AND WEST
TEXAS THROUGH EARLY NEXT WEEK. HOWEVER SUFFICIENT MOISTURE WILL
FLOW INTO THE REGION AND THIS ALONG WITH UPPER DISTURBANCES WILL
BRING A FEW AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO
THE AREA EACH DAY. SOME OF THE STORMS THIS AFTERNOON AND TONIGHT
MAY PRODUCE HEAVY RAINS...HAIL AND GUSTY WINDS.
&&
.DISCUSSION...
AIR MASS REMAINS RATHER MOIST AND UNSTABLE OVER SOUTHERN NEW
MEXICO AND WEST TEXAS WITH MORNING RAOB SHOWING A 1300 J/KG CAPE
A A PRECIPITABLE WATER OF AN INCH. A WEAK UPPER VORTICITY AXIS
WILL MEANWHILE MOVE INTO THE EASTERN PORTIONS OF THEW CWA THIS
AFTERNOON AND THIS EVENING WITH SUFFICIENT LIFT TO GENERATE SOME
DEEPER CONVECTION, ESPECIALLY EASTERN HALF OF THE REGION. LOW WET
BULB ZERO HEIGHTS...DRY AIR ALOFT AND DCAPES ABOVE 1100 J/KG
INDICATE RISK OF BOTH HAIL AND STRONGER DOWNBURSTS IN ADDITION TO
THE LOCALLY HEAVY RAINS.
THURSDAY THROUGH FRIDAY LOW LEVEL EASTERLY WINDS WILL SUSTAIN
LOWER TROPOSPHERIC MOISTURE TRANSPORT WHICH COMBINED WITH DAYTIME
HEATING WILL KEEP AIR MASS AT LEAST WEAKLY UNSTABLE. HOWEVER THE
CWA WILL ALSO BE LOCATED BETWEEN AN HIGH AMPLITUDE BUT UNUSUALLY
NARROW RIDGE TO THE WEST AND A CLOSED LOW SLOWLY APPROACHING FROM
THE SOUTHEAST WITH CIRCULATION AROUND THESE FEATURES ADVECTING
DRIER AIR ALOFT. AS A RESULT PRECIPITABLE WATER VALUES WILL FALL
BELOW AN INCH. THUS THUNDERSTORM COVERAGE WILL BE RATHER SPARSE
WITH MOST LOCATIONS STAYING DRY.
ON SATURDAY VERY DEEP UPPER LOW MOVES EASTWARD INTO GREAT BASIN
WITH ASSOCIATED TRAILING TROUGH PUSHING ACROSS ARIZONA. BACKING
FLOW AHEAD OF SYSTEM WILL PULL SOME MOISTURE INTO AT LEAST
WESTERN SECTIONS OF THE CWA WHERE PRECIPITABLE WATER WILL CLIMB
ABOVE AN INCH AND CAPES WILL REACH 1000 J/KG. THUS EXPECT
SCATTERED STORMS FAR WESTERN ZONES SATURDAY WITH THE INCREASING
WIND SHEAR PUSHING SOME STORMS TOWARD SEVERE LEVELS. ELSEWHERE
DRIER AIR WILL LIMIT BOTH COVERAGE AND STORM INTENSITY.
SATURDAY NIGHT AND SUNDAY MODELS INDICATE UPPER LOW LIFTING TO THE
NORTHEAST RESULTING IN A MORE ZONAL/WESTERLY FLOW ACROSS THE CWA.
SO LOOK FOR CONTINUED SEASONABLY WARM WEATHER WITH ONLY SLIGHT
CHANCES OF THUNDER LATER PERIODS.
&&
.AVIATION...VALID 25/00Z - 26/00Z...
SCT MTN ISOLD LOWLAND TSMS WILL BE ONGOING AT BEGINNING OF PD WITH
3SM TSRA BKN030-040. SIMILAR CONDITIONS EXPECTED AFT 18Z ACROSS AREA.
A SYSTEM MAY DROP OUT OF THE N AFT 06Z AND BRING MORE WIDESPREAD
SHOWERS AND TSMS TO GENERALLY SIERRA AND OTERO COUNTIES. OUTSIDE OF
STORMS...EXPECT P6SM FEW-SCT060-080 SCT-BKN150-200 WITH E TO SE
WINDS UNDER 10KTS.
&&
.FIRE WEATHER...
A GRADUAL DRYING TREND IS EXPECTED ACROSS THE REGION OVER THE COMING
DAYS AS NNE FLOW ALOFT DEVELOPS AHEAD OF BUILDING UPPER RIDGE.
MINIMUM RELATIVE HUMIDITIES WILL FALL INTO THE 30 TO 40 PERCENT
RANGE. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL
POSSIBLE EACH AFTERNOON AND EVENING...BUT COVERAGE IS NOT EXPECTED
TO BE NEARLY AS WIDESPREAD AS EVENTS OVER THE LAST WEEK OR TWO
THROUGH FRIDAY. THERE WILL BE A STRONG UPPER LOW MOVING INTO THE
NORTHWEST U.S. THIS WEEKEND WHICH WILL BRING A BETTER CHANCE FOR
SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER SOUTHWESTERN NEW MEXICO.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 65 84 64 85 63 / 20 10 0 10 0
SIERRA BLANCA 58 81 58 81 57 / 20 20 0 10 0
LAS CRUCES 63 81 60 81 60 / 20 10 0 10 0
ALAMOGORDO 62 87 62 85 60 / 20 20 0 10 0
CLOUDCROFT 45 62 46 63 46 / 30 30 20 20 20
TRUTH OR CONSEQUENCES 63 82 61 84 59 / 20 20 0 20 0
SILVER CITY 59 79 57 79 56 / 30 20 10 20 10
DEMING 62 83 59 83 59 / 20 10 0 20 0
LORDSBURG 63 86 62 85 62 / 10 10 0 20 10
WEST EL PASO METRO 66 82 63 84 63 / 20 10 0 10 0
DELL CITY 59 81 59 82 58 / 20 20 0 10 0
FORT HANCOCK 63 84 62 85 62 / 20 10 0 10 0
LOMA LINDA 58 77 59 79 58 / 20 20 0 20 0
FABENS 63 84 61 87 60 / 20 10 0 10 0
SANTA TERESA 64 81 63 83 61 / 20 10 0 10 0
WHITE SANDS HQ 62 80 61 81 60 / 20 20 0 10 0
JORNADA RANGE 59 82 57 83 56 / 20 20 0 10 0
HATCH 61 79 59 81 57 / 20 10 0 10 0
COLUMBUS 63 82 60 83 60 / 10 10 0 20 0
OROGRANDE 62 81 62 82 61 / 20 20 0 10 0
MAYHILL 50 69 51 70 50 / 30 30 20 20 20
MESCALERO 51 72 51 73 51 / 30 30 20 20 20
TIMBERON 51 68 50 71 50 / 30 30 20 20 20
WINSTON 52 73 53 75 52 / 30 30 20 20 20
HILLSBORO 56 75 56 76 56 / 20 10 0 20 10
SPACEPORT 60 81 57 82 55 / 20 20 0 10 0
LAKE ROBERTS 54 78 53 79 52 / 30 20 20 20 20
HURLEY 60 80 58 81 57 / 20 20 0 20 10
CLIFF 58 82 55 84 54 / 20 20 0 20 10
MULE CREEK 53 81 51 82 50 / 20 20 0 20 20
FAYWOOD 59 77 58 78 57 / 20 20 0 20 10
ANIMAS 64 87 62 85 61 / 10 10 0 20 10
HACHITA 61 83 59 84 57 / 10 10 0 20 10
ANTELOPE WELLS 60 84 55 85 55 / 10 10 0 20 10
CLOVERDALE 59 83 56 84 56 / 10 10 0 20 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
05 ROGASH/26 GRZYWACZ
Hazardous weather outlook, Sep 24, 12:12 PM MST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
112 PM MDT WED SEP 24 2014
NMZ401>417-TXZ418>424-251700-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
112 PM MDT WED SEP 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS MOUNTAIN AREAS WITH ISOLATED
THUNDERSTORMS LOWLANDS THIS AFTERNOON AND THIS EVENING. A FEW STORMS
MAY PRODUCE LOCALLY HEAVY RAINS WITH UP TO AN INCH OF RAINFALL
POSSIBLE. IN ADDITION SEVERAL STORMS MAY PRODUCE HAIL UP TO AN INCH
IN DIAMETER AND WIND GUSTS TO 60 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FEW MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH
DAY WITH MOST ACTIVITY OCCURRING AROUND THE HIGHER MOUNTAINS.
STRONGER STORMS WITH HAIL AND DAMAGING WINDS MAY ALSO OCCUR ALONG
THE ARIZONA BORDER REGION ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.
ROGASH
In the hours before
Special weather statement, Sep 24, 12:04 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
104 PM MDT WED SEP 24 2014
NMZ412>415-417-241945-
CENTRAL TULAROSA BASIN NM-OTERO MESA NM-SACRAMENTO MOUNTAINS ABOVE
7500 FEET NM-SOUTHERN TULAROSA BASIN NM-WEST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET NM-
104 PM MDT WED SEP 24 2014
...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 145
PM MDT...
AT 1258 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ALAMOGORDO...
MOVING SOUTH AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM ON HIGHWAY 54
FROM THE STORM'S OUTFLOW...REDUCING VISIBILITIES TO DANGEROUS LEVELS ON
AREA ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
TIMBERON...
MESCALERO...
CLOUDCROFT...
ALAMOGORDO...
BURRO FLATS...
MOUNTAIN PARK...
BENT...
SUNSPOT...
LA LUZ...
HIGH ROLLS...
BLUFF SPRINGS...
OLIVER LEE STATE PARK...
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3248 10567 3247 10602 3319 10596 3320 10570
TIME...MOT...LOC 1903Z 007DEG 5KT 3280 10585
NOVLAN
Special weather statement, Sep 24, 12:56 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
156 PM MDT WED SEP 24 2014
NMZ412>417-242100-
CENTRAL TULAROSA BASIN NM-EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET NM-OTERO MESA NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET
NM-SOUTHERN TULAROSA BASIN NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW
7500 FEET NM-
156 PM MDT WED SEP 24 2014
...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 300
PM MDT...
AT 150 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ALAMOGORDO...MOVING SOUTH AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. FLASH FLOODING IS ALSO HIGH WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
TULAROSA...
TIMBERON...
OROGRANDE...
MESCALERO...
CLOUDCROFT...
ALAMOGORDO...
ELK SILVER...
SIXTEEN SPRINGS...
SILVER LAKE...
APACHE SUMMIT...
BLUFF SPRINGS...
LAKE MESCALERO...
OLIVER LEE STATE PARK...
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3227 10540 3220 10620 3340 10615 3340 10573
3339 10572 3331 10572 3331 10559
TIME...MOT...LOC 1956Z 021DEG 4KT 3294 10590
NOVLANFlash Flood, Otero
- When
- September 24, 1:30 PM MST to 4:00 PM MST
- Where
- Otero County, 0.88 mi NW of La Luz to 1.32 mi ENE of Boles
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.990, -105.960
Highway 82 was closed just west of the tunnel to Cloudcroft was closed due to a rock slide. A section of road at La Luz Creek crossing was closed as well due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Texas, September 24, 2014$251,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, September 24, 20142.75 in hail · 14 events
- Flash Flooding and Hail in New Mexico, September 24, 2014$10,000 · 1.75 in hail · 13 events
- Flash Flood and Flood in Texas, September 24 to 25, 2014$1,000 · 2 events
- Damaging Wind in Puerto Rico, September 24, 2014$10,000 · 1 event
- Flash Flood in Texas, September 24, 20141 event
- Debris Flow in California, September 24, 20141 event
- Strong Wind in Virginia, September 24, 2014$500 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543334.